Opioid use became popular in the 1990s when pharmaceutical companies made the medications readily available and reassured the medical community that the drugs were not addictive. Healthcare providers began to prescribe the opioids as pain reliever more and more. The increased reliance on opioids led to widespread misuse of both prescription and non-prescription opioids.
The question of whether or not to prescribe opioids was not an online casino toss-up. Seasoned medical professionals, who had only their patients’ best interests at heart, encouraged opioids’ use in order to relieve pain. It wasn’t until many years after the drugs became readily available on the market that it became clear how highly addictive these medications could be.
In 2017 the Department of Health and Human Services declared a public health emergency, due to the high number of people who had become addicted to opioids. The Department launched a 5 point strategy to combat the opioid crisis.
Yet the crisis continues. Medical professionals face a dilemma. Either, they can force patients to suffer through pain in order to eliminate the possibility that they could become addicted to the opioid pain relievers, or they can prescribe the opioids and worry about a possible addiction later.
How can patients take more responsibility for their own health in such situations? How can people ensure safe use of opioids when indicated?
According to the November 2013 Harvard Health Letter, the majority of people for whom opioids are prescribed are able to use the medication safely and without addition
Opioids are class of painkillers that contain oxycodone (OxyContin), hydromorphone (Dilaudid), meperidine (Demerol) and hydrocodone (Vicodin), Typically, opioids are used for the short term, such as for treating pain immediately after surgery.
Some doctors prescribe them in order to relieve pain related to cancer or a terminal illness. In such cases, the prescription is for a longer-term use. Whenever possible, it’s advisable to limit the use of an opioid to no more than seven days. When opioids are used long-term for 30 days or longer, the user can face dependence or addiction.
When a patient starts to feel dependent on the opioid, s/he can suffer withdrawal symptoms if s/he stops taking the medication cold turkey. Keep in mind that dependence is not the same as addiction, which is characterized by preoccupation with the drug and compulsive use in a way that interferes with normal life.
Dr. Karsten Kueppenbender, an addiction psychiatrist at Harvard-affiliated McLean Hospital advises that, when opioids are prescribed, the patient should take them as prescribed. Trying to reduce risk of addiction by waiting until the pain gets really bad isn’t a good strategy and can even backfire. When you remember how bad the pain got, you could actually increase your use to avoid that pain and heighten your risk of becoming dependent.
If you’ve been taking opioid medications for more than 2 weeks, you should consult your doctor about how to taper off. You need to stop slowly in order to avoid severe symptoms of withdrawal. But you can develop a strategy that allows you to reduce your dependence on the medication and avoid further dependence.
If you’ve taken opioids for less than two weeks, it shouldn’t be problematic to simply stop taking the medications. Speak to your doctor about reducing or eliminating the dosage.
If you’ve taken opioid drugs for over two weeks, you should focus on a strategy that will enable you to stop using the medication. Common signs of dependence include building up a tolerance to the medication (lessening of pain relief from the same dose of medications over time) or onset of behaviors that raise concerns your interaction with the drug.
Cutting out the opioids can be difficult, but you can do it. You should be careful to partner with a health professional who can help you plan your taper schedule and assist you in managing your symptoms. Your doctor or other health professional can also assist you as you learn alternative ways to cope with pain.
Ask your doctor if you don’t know whether your painkiller is an opioid. The most common opioid medications include oxycodone-acetaminophen (Percocet, Roxicet, others), hydrocodone-acetaminophen (Norco, Zyfrel, others), fentanyl (Actiq, Duragesic, Fentora), hydrocodone (Hysingla ER, Zohydro ER), oxycodone (OxyContin, Roxicodone, others). There are others as well.
The process of reducing opioids is called doing an “opioid taper.” Create a withdrawal plan with your health professional and follow the plan closely. Pay close attention to your doctor’s instructions about when and how to take medications during the taper. You may be eager to reach your goal but you’ll shoot yourself in the foot if you go too quickly. Your body needs time to adjust to the reduced levels of opioids in your body.
The right length for an opioid taper varies with each person and each medication. Your doctor will prescribe an opioid taper schedule that addresses your medical needs while minimizing risks to your health.
By following your doctor’s step-by-step instructions to reduce in your dose you’ll experience an easier process and experience less discomfort than you would otherwise. Simultaneously, you’ll be able to practice new skills to manage pain and other chronic symptoms.
It’s important that you refrain from supplementing your taper with additional medications. These include home medications, alcohol and street drugs. If you feel the need to supplement, contact your health care team.
Some helpful tips for an opioid taper process include:
- Eat regular, healthy meals
- Drink more water
- Use deep-breathing and stretching exercises
- Try meditation or yoga
- Exercise in moderation (walking, swimming)
- Practice relaxation techniques or find other relaxing activities
- Let yourself be distracted (TV, movies)
- Find support – a support group, people who have gone through the same process in your social media circle, a spiritual advisor, etc.
You might experience withdrawal symptoms. Be aware of what’s happening. If the symptoms become severe, speak to your doctor. Withdrawal symptoms may include:
- Increased pain
- Trouble sleeping
- Restlessness or anxiety
- Nausea, vomiting or diarrhea
- Rapid heart rate
- Change in blood pressure
To read more on topics like this, check out the health category.